Inventiones mathematicae

, Volume 200, Issue 3, pp 671–760 | Cite as

M. Kontsevich’s graph complex and the Grothendieck–Teichmüller Lie algebra

Article

Abstract

We show that the zeroth cohomology of M. Kontsevich’s graph complex is isomorphic to the Grothendieck–Teichmüller Lie algebra \(\mathfrak {{grt}}_1\). The map is explicitly described. This result has applications to deformation quantization and Duflo theory. We also compute the homotopy derivations of the Gerstenhaber operad. They are parameterized by \(\mathfrak {{grt}}_1\), up to one class (or two, depending on the definitions). More generally, the homotopy derivations of the (non-unital) \(E_n\) operads may be expressed through the cohomology of a suitable graph complex. Our methods also give a second proof of a result of H. Furusho, stating that the pentagon equation for \(\mathfrak {{grt}}_1\)-elements implies the hexagon equation.

Notes

Acknowledgments

I am very grateful to Anton Alekseev, Vasily Dolgushev, Pavel Etingof, Giovanni Felder, Benoit Fresse, David Kazhdan, Anton Khoroshkin, Sergei Merkulov, Pavol Ševera and Victor Turchin for many helpful discussions and their encouragement. In particular Anton Alekseev and Pavol Ševera helped me a lot in shaping my understanding of \(\mathfrak {{grt}}\) and the graph complex. I am highly indebted to Vasily Dolgushev who carefully read the manuscript and pointed out several mistakes in the original version, one of which was relatively severe and made some changes to this manuscript necessary. For the present revised version I added some more details, streamlined the presentation, fixed the mistakes and changed the notation a bit to adhere more to standard conventions. I apologize for potential referential inconsistency with the older version. I am very grateful for support by the Harvard Society of Fellows during most of the writing of this work. As final note, let me also point out the more detailed account [15] on some of the results of this paper given by V. Dolgushev and C. Rogers.

References

  1. 1.
    Alekseev, A., Enriquez, B., Torossian, C.: Drinfeld associators, braid groups and explicit solutions of the Kashiwara–Vergne equations. Publ. Math. Inst. Hautes Études Sci. 112, 143–189 (2010)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Alekseev, A., Torossian, C.: Kontsevich deformation quantization and flat connections. Comm. Math. Phys. 300(1), 47–64 (2010)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Alekseev, A., Torossian, C.: The Kashiwara–Vergne conjecture and Drinfelds associators. Ann. Math. 175(2), 415–463 (2012)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Arone, G., Tourtchine, V.: Graph-complexes computing the rational homotopy of high dimensional analogues of spaces of long knots (2011). arXiv:1108.1001.
  5. 5.
    Arone, G., Tourtchine, V.: On the rational homology of high dimensional analogues of spaces of long knots (2011). arXiv:1105.1576
  6. 6.
    Bar-Natan, D.: On Associators and the Grothendieck–Teichmüller Group I. Selecta Math. (N.S.) 4(2), 183–212 (1998)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Bar-Natan, D., McKay, B.: Graph Cohomology—An Overview and Some Computations. unpublished preprint. http://www.math.toronto.edu/drorbn/Misc/index.php
  8. 8.
    Brown, F.: Mixed Tate motives over \(\mathbb{Z}\). Ann. Math. 175(2), 949–976 (2012)CrossRefMATHGoogle Scholar
  9. 9.
    Calaque, D., Rossi, C.A.: Lectures on Duflo isomorphisms in Lie algebra and complex geometry. EMS Series of Lectures in Mathematics. European Mathematical Society (EMS), Zürich (2011)CrossRefGoogle Scholar
  10. 10.
    Conant, J., Gerlits, F., Vogtmann, K.: Cut vertices in commutative graphs. Q. J. Math. 56(3), 321–336 (Sept. 2005)Google Scholar
  11. 11.
    Dolgushev, V.: A proof of Tsygan’s formality conjecture for an arbitrary smooth manifold (2005). arXiv:math/0504420.
  12. 12.
    Dolgushev, V.: A formality theorem for Hochschild chains. Adv. Math. 200(1), 51–101 (2006)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Dolgushev, V., Rogers, C.L., Willwacher, T.: Kontsevich’s graph complex, GRT, and the deformation complex of the sheaf of polyvector fields (2012). arxiv:1211.4230
  14. 14.
    Dolgushev, V., Willwacher, T.: Operadic twisting—with an application to Deligne’s conjecture (2012). arXiv:1207.2180.
  15. 15.
    Dolgushev, V.A., Rogers, C.L.: Notes on algebraic operads, graph complexes, and Willwacher’s construction. In Mathematical aspects of quantization, volume 583 of Contemp. Math., pages 25–145. Amer. Math. Soc., Providence, RI (2012)Google Scholar
  16. 16.
    Drinfeld, V.G.: On quasitriangular quasi-Hopf algebras and on a group that is closely connected with \({Gal}(\overline{\mathbb{Q}}/{\mathbb{ Q}})\). Algebr. i Anal. 2(4), 149–181 (1990)MathSciNetGoogle Scholar
  17. 17.
    Etingof, P., Kazhdan, D.: Quantization of Lie bialgebras. I. Sel. Math. 2(1), 1–41 (1996)CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Fresse, B.: Rational homotopy automorphisms of E2-operads and the Grothendieck–Teichmüller group. work in preparation, http://math.univ-lille1.fr/fresse/E2RationalAutomorphisms.pdf
  19. 19.
    Furusho, H.: Pentagon and hexagon equations. Ann. Math. 171(1), 545–556 (2010)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Furusho, H.: Double shuffle relation for associators. Ann. Math. 174(1), 341–360 (2011)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Furusho, H.: Four groups related to associators. Technical Report. Report on a talk at the Mathematische Arbeitstagung in Bonn, June 2011 (2011). arXiv:1108.3389
  22. 22.
    Hinich, V.: Tamarkin’s proof of Kontsevich formality theorem. Forum Math. 15, 591–614 (2003)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Kontsevich, M.: Formal (non)commutative symplectic geometry. In Proceedings of the I. M. Gelfand seminar 1990–1992, pp. 173–188. Birkhauser (1993).Google Scholar
  24. 24.
    Kontsevich, M.: Feynman diagrams and low-dimensional topology. Progr. Math., 120:97–121. First European Congress of Mathematics, Vol. II, (Paris, 1992) (1994)Google Scholar
  25. 25.
    Kontsevich, M.: Formality conjecture. In Sternheimer, D. et al. (eds.). Deformation Theory and Symplectic Geometry, pp. 139–156 (1997).Google Scholar
  26. 26.
    Kontsevich, M.: Operads and motives in deformation quantization. Lett. Math. Phys. 48, 35–72 (1999)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Kontsevich, M.: Deformation quantization of Poisson manifolds. Lett. Math. Phys. 66(3), 157–216 (2003)CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Kontsevich, M., Soibelman, Y.: Deformations of algebras over operads and the Deligne conjecture. In Conférence Moshé Flato 1999, Vol. I (Dijon), volume 21 of Math. Phys. Stud., pp. 255–307. Kluwer Acad. Publ., Dordrecht (2000)Google Scholar
  29. 29.
    Lambrechts, P., Turchin, V.: Homotopy graph-complex for configuration and knot spaces. Trans. Am. Math. Soc. 361(1), 207–222 (2009)CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Lambrechts, P., Volic, I.: Formality of the little N-disks operad (2008). arXiv:0808.0457.
  31. 31.
    Le, T.T.Q., Murakami, J.: Kontsevich’s integral for the Kauffman polynomial. Nagoya Math. J. 142, 39–65 (1996)MATHMathSciNetGoogle Scholar
  32. 32.
    Loday, J.-L., Vallette, B.: Algebraic operads. Number 346 in Grundlehren der mathematischen Wissenschaften. Springer, Heidelberg (2012).Google Scholar
  33. 33.
    Merkulov, S., Vallette, B.: Deformation theory of representations of prop(erad)s. II. J. Reine Angew. Math. 636, 123–174 (2009)MATHMathSciNetGoogle Scholar
  34. 34.
    Paljug, B.: Action of derived automorphisms on infinity-morphisms (2013). arXiv:1305.4699.
  35. 35.
    Schneps, L.: The Grothendieck-Teichmüller group gt: a survey. In Geometric Galois actions, 1, volume 242 of London Math. Soc. Lecture Note Ser., pp. 183–203. Cambridge Univ. Press, Cambridge (1997)Google Scholar
  36. 36.
    Schneps, L.: Double shuffle and Kashiwara–Vergne Lie algebras. J. Algeb. 367, 54–74 (2012)CrossRefMATHMathSciNetGoogle Scholar
  37. 37.
    Shoikhet, B.: Vanishing of the Kontsevich integrals of the wheels. Lett. Math. Phys. 56(2), 141–149 (2001). arXiv:math/0007080 CrossRefMATHMathSciNetGoogle Scholar
  38. 38.
    Tamarkin, D.: Another proof of M. Kontsevich formality theorem (1998). arXiv:math/9803025.
  39. 39.
    Tamarkin, D.: Action of the Grothendieck–Teichmueller group on the operad of Gerstenhaber algebras (2002). arXiv:math/0202039.
  40. 40.
    Tamarkin, D.: Quantization of Lie bilagebras via the formality of the operad of little disks. IRMA Lect. Math. Theor. Phys. 1, 203–236 (2002)MathSciNetGoogle Scholar
  41. 41.
    Tamarkin, D.E.: Formality of chain operad of little discs. Lett. Math. Phys. 66, 65–72 (2003). arXiv:math/9809164 CrossRefMATHMathSciNetGoogle Scholar
  42. 42.
    Turchin, V.: Hodge-type decomposition in the homology of long knots. J. Topol. 3(3), 487–534 (2010)CrossRefMATHMathSciNetGoogle Scholar
  43. 43.
    Ševera, P., Willwacher, T.: The cubical complex of a permutation group representation - or however you want to call it (2011). arXiv:1103.3283.
  44. 44.
    Ševera, P., Willwacher, T.: Equivalence of formalities of the little discs operad. Duke Math. J. 160(1), 175–206 (2011)CrossRefMATHMathSciNetGoogle Scholar
  45. 45.
    van der Laan, P.P.I.:. Operads up to homotopy and deformations of operad maps (2002). math/0208041.
  46. 46.
    Willwacher, T.: A Note on Br-infinity and KS-infinity formality (2011). arXiv:1109.3520.
  47. 47.
    Willwacher, T.: Stable cohomology of polyvector fields (2011). arxiv:1110.3762.

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ZurichZurichSwitzerland

Personalised recommendations